Polynomials over Q solving an embedding problem
Annales de l'Institut Fourier, Volume 35 (1985) no. 2, p. 79-82

The fields defined by the polynomials constructed in E. Nart and the author in J. Number Theory 16, (1983), 6–13, Th. 2.1, with absolute Galois group the alternating group A n , can be embedded in any central extension of A n if and only if n0(mod8), or n2(mod8) and n is a sum of two squares. Consequently, for theses values of n, every central extension of A n occurs as a Galois group over Q.

Les corps de décomposition des polynômes construits dans E. Nart and the author in J. Number Theory 16, (1983), 6–13, Th. 2.1, dont le groupe de Galois est isomorphe au groupe alterné A n , peuvent être plongés dans toute extension centrale de A n si et seulement si n0 mod. 8, ou n2 mod. 8 et n est somme de deux carrés. En conséquence, pour ces valeurs de n, toute extension centrale de A n est groupe de Galois sur Q.

@article{AIF_1985__35_2_79_0,
     author = {Vila, Nuria},
     title = {Polynomials over $Q$ solving an embedding problem},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Durand},
     address = {28 - Luisant},
     volume = {35},
     number = {2},
     year = {1985},
     pages = {79-82},
     doi = {10.5802/aif.1010},
     zbl = {0546.12006},
     mrnumber = {86h:11100},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1985__35_2_79_0}
}
Vila, Nuria. Polynomials over $Q$ solving an embedding problem. Annales de l'Institut Fourier, Volume 35 (1985) no. 2, pp. 79-82. doi : 10.5802/aif.1010. http://www.numdam.org/item/AIF_1985__35_2_79_0/

[1] B. Huppert, Endliche Gruppen I, Die Grund. der Math. Wiss., 134, Springer, 1967. | MR 37 #302 | Zbl 0217.07201

[2] E. Nart and N. Vila, Equations with absolute Galois group isomorphic to An, J. Number Th., 16 (1983), 6-13. | MR 85b:11081 | Zbl 0511.12010

[3] I. Schur, Ùber die Darstellungen der symmetrischen und alternierender Gruppen durch gebrochene lineare Substitutionen, J. reine angew. Math., 139 (1911), 155-250. | JFM 42.0154.02

[4] J.-P. Serre, L'invariant de Witt de la forme Tr (x2), Com. Math. Helv., to appear. | Zbl 0565.12014

[5] N. Vila, On central extensions of An as Galois group over Q, to appear. | Zbl 0562.12011